Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 13, 2020, 6:59 PM MDT for Sioux County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2020, 6:59 PM MDT (00:59 UTC)
- Expired
- Jun 13, 2020, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 3047 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WGUS55 KCYS 140059
FFWCYS
NEC165-140400-
/O.NEW.KCYS.FF.W.0001.200614T0059Z-200614T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
659 PM MDT Sat Jun 13 2020
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southwestern Sioux County in the Panhandle of Nebraska...
* Until 1000 PM MDT.
* At 658 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Additional rainfall amounts of up to 2 inches are possible in the
warned area.
This includes the following streams and drainages...
Coyote Springs Creek, Mt Edna Draw, University Lake Inflow, Spoon
Butte Draw, Tri-State Canal, Wind Springs Creek, Agate Draw, Prairie
Center Draw, North Platte Ditch, Dry Sheep Creek, Chalk Buttes Draw,
Whistle Creek, Sheep Creek, Dry Spottedtail Creek, George Draw, North
Platte River, Sand Hills Draw and Spottedtail Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4200 10405 4237 10406 4237 10374 4200 10374
FLASH FLOOD...RADAR INDICATED
$$
Hammer1 follow-up statement
416 WGUS75 KCYS 140350 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 950 PM MDT Sat Jun 13 2020 NEC165-140400- /O.EXP.KCYS.FF.W.0001.000000T0000Z-200614T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sioux NE- 950 PM MDT Sat Jun 13 2020 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIOUX COUNTY WILL EXPIRE AT 1000 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Do not drive through flooded roadways. Turn around. Don't drown. LAT...LON 4200 10405 4237 10406 4237 10374 4200 10374 $$ Hammer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:16 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 13, 5:16 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 516 PM MDT Sat Jun 13 2020 .SHORT TERM...(This evening through Sunday) Issued at 136 PM MDT Sat Jun 13 2020 Storms are now building across the South Laramie Range, and to the west and east of it. A line of storms moving into Southern Platte County now has a Special Weather Statement on it for gusts to 45 mph and pea hail. This is in line with guidance initiating storms off the Laramie Range by noon to one, with the possibility of severe weather beginning around 2 PM across the Wyoming High Plains, transitioning further east across the western Nebraska Panhandle around 4-5 PM; this is also about the time that we may see better development across Carbon County and areas west of the Laramie Range. Sufficient ML CAPE and 0-6 bulk shear values are contributing to the SPC HREF indicating updraft helicity tracks over the High Plains this afternoon. None will be strong enough to produce much above a quarter-size hail stone. The primary severe threat of the day will strong and damaging wind gusts possible with any storm development and collapse, especially in an inverted-v environment with a deep dry surface layer in place due to the very dry pattern we'bve been under the influence of these last several days. Of note is the strong synoptic winds able to mix down to the surface with winds vertically stacked and mixing through the dry layer across west Carbon County. Have issued a SPS for these strong winds through 4 PM, not associated with any thunderstorm development. Storms will diminish from west to east by sunset, with a few lingering thunderstorms continuing through midnight. Looking towards the next two days, we will see a warming and drying trend that brings up fire weather concerns, especially as winds increase through the period as a deep trough rotates through the upper high plains, north of the region. More on this in the fire weather section below. Otherwise, warm and dry with highs in the 80s. .LONG TERM...(Tuesday through Friday) Issued at 303 AM MDT Sat Jun 13 2020 Starting on Tuesday, surface temperatures will likely be the warmest of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper level ridging will be firmly wedged over the central CONUS between two shortwave trofs, a good signal of the typical omega high aloft during the summertime months that appears frequently. Additionally, southwest winds by Tuesday afternoon off the Laramie Range will likely enhance surface warming in southeast WY by a few degrees. This will bump up temperatures to near 90 degrees around Cheyenne, and the mid to upper 90s across the NE Panhandle region. Temperatures should reach the low 80s west of the Laramie Range in Albany and Carbon County for Tuesday as well, with the higher terrain being slightly cooler. Medium range model guidance is showing a well defined upper level trough propagating aloft through the Pacific northwest by late Tuesday. This would be a favorable trend for diffluence aloft over portions of Wyoming and the northern Plains. Depending on the timing of the associated cold front, there could be sufficient forcing, and steep lapse rates to support late afternoon and evening convection. Another thing to note for Tuesday is that the GFS is supporting a trend towards a windy afternoon for the region due to the temperature and pressure gradients that will tighten. Will have to keep an eye on this as it may be enough to trend toward a RFW if the zones are labeled as ready with the coming weekly updates. Afternoon maximum temperatures for Wednesday and Thursday look to be near seasonal averages with the area being under a surface high. This is being supported with weak ridging to zonal flow aloft. The next system to affect the area looks to be on Friday of next week. Extended model guidance isn't coming into agreement well on the timing of the weather system arriving over our CWA, but it looks to be another chance of convection and cooler temps behind it. GFS and EURO MOS guidance is hinting at temperatures reaching only the 60s for afternoon highs east of the Laramie Range. Trended towards a warmer solution for now and will look more closely at it since it is a week away at this time. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 516 PM MDT Sat Jun 13 2020 Wdly sctd showers and tstms over se Wy into the western Panhandle should dissipate this evening as they move northeast. Brief gusty winds and some MVFR visibilities with stronger activity. Clearing later tonight with VFR expected through Sunday. Sfc trough will move by later tonight into Sunday morning with gusty swly winds across the area by late Sunday morning. && .FIRE WEATHER... Issued at 136 PM MDT Sat Jun 13 2020 LAL3 thunderstorms today, now developing along the I-25 corridor as they move off the South Laramie Range. Severe weather threat today will primarily be a wind threat, though hail to quarter-size are possible as well. With a deep dry layer in place, all storms will be low precip storms. Winds, paired with a warming and drying trend will be the concern moving forward through Tuesday with critical RHs for most of the region, even into Wednesday. May get some relief by week's end. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...BW AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Jun 13, 2:26 PM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 226 PM MDT Sat Jun 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119- 142030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms and isolated severe storms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds, though hail up to a quarter cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time. WYZ104-109-111>113-142030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds. Have a Special Weather Statement out through 4 PM due to mixing of strong wind gusts down to the surface up to 55 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Jun 13, 3:34 PM MDT, 3 hours 25 minutes before
Special Weather Statement National Weather Service Cheyenne WY 334 PM MDT Sat Jun 13 2020 WYZ107-108-132215- East Platte County WY-Goshen County WY- 334 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND EASTERN PLATTE COUNTIES UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Laramie National Historic Site, or 17 miles west of Torrington, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4201 10455 4208 10469 4253 10443 4231 10406 TIME...MOT...LOC 2134Z 220DEG 26KT 4212 10451 Claycomb
Special weather statement, Jun 13, 4:43 PM MDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 443 PM MDT Sat Jun 13 2020 NEZ095-096-WYZ108-132330- North Sioux NE-South Sioux NE-Goshen County WY- 443 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 530 PM MDT... At 442 PM MDT, emergency management reported a strong thunderstorm 8 miles north of Torrington, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Sioux and east central Goshen Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4213 10419 4218 10430 4248 10409 4232 10380 TIME...MOT...LOC 2242Z 218DEG 23KT 4220 10419 Claycomb
Special weather statement, Jun 13, 5:29 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 529 PM MDT Sat Jun 13 2020 NEZ095-096-WYZ108-140015- North Sioux NE-South Sioux NE-Goshen County WY- 529 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 615 PM MDT... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Torrington, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Sioux and northeastern Goshen Counties. LAT...LON 4213 10404 4222 10416 4254 10394 4226 10367 TIME...MOT...LOC 2328Z 225DEG 12KT 4223 10402 Hammer
Special weather statement, Jun 13, 5:49 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Cheyenne WY 549 PM MDT Sat Jun 13 2020 WYZ117>119-140030- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 549 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 630 PM MDT... At 549 PM MDT, Doppler radar was tracking thunderstorm outflow over Cheyenne, moving north at 40 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Whitaker, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 3 and 39. Interstate 80 in Wyoming between mile markers 356 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4154 10506 4155 10445 4100 10461 4100 10489 TIME...MOT...LOC 2349Z 176DEG 37KT 4115 10478 Hammer
Special weather statement, Jun 13, 6:15 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
615 PM MDT Sat Jun 13 2020
NEZ095-096-140100-
North Sioux NE-South Sioux NE-
615 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX COUNTY UNTIL 700
PM MDT...
At 615 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Agate Bed National Monument to
7 miles northwest of Morrill. Movement was northeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4265 10372 4227 10352 4201 10375 4201 10404
4240 10404
TIME...MOT...LOC 0015Z 222DEG 20KT 4240 10395 4219 10386 4203 10404
HammerSpecial weather statement, Jun 13, 6:25 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
625 PM MDT Sat Jun 13 2020
WYZ108-140115-
Goshen County WY-
625 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN COUNTY UNTIL
715 PM MDT...
At 625 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 14 miles south of Torrington, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Torrington, Yoder, Huntley and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4175 10425 4186 10438 4228 10428 4229 10406
4183 10406
TIME...MOT...LOC 0025Z 217DEG 19KT 4187 10423
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:15 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jun 13, 7:08 PM MDT | Special Weather Statement | CYS | Sioux | 37 min |
| Jun 13, 7:50 PM MDT | Special Weather Statement | CYS | Sioux | 25 min |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.